Texas, 2008

Hail in Texas, July 29, 2008

July 29, 2008 · NWS SJT · 1 event in 1 county or zone

Widely scattered showers and thunderstorms developed along the eastern edge of a weak upper level low that was situated over the Big Bend region. These storms then drifted into portions of the northern Concho Valley, where quarter size hail was reported in far northern Coke county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Widely scattered showers and thunderstorms developed along the eastern edge of a weak upper level low that was situated over the Big Bend region. These storms then drifted into portions of the northern Concho Valley, where quarter size hail was reported in far northern Coke county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 29, 5:40 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 29, 5:40 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT TUE JUL 29 2008

.DISCUSSION...
AN UPPER-LEVEL TROUGH OF LOW PRESSURE...ALONG WITH AN ASSOCIATED
SURFACE TROUGH OF LOW PRESSURE...MAY PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS WEST CENTRAL TEXAS TONIGHT AND TOMORROW.
THUS...SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS MAINLY THE WESTERN HALF OF WEST CENTRAL TEXAS THIS EVENING.
SEE POTENTIAL AVIATION IMPACTS BELOW.

&&

.AVIATION...
EXPECT VFR CONDITIONS TO DOMINATE WEST CENTRAL TEXAS FOR THE NEXT
24 HOURS. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT
WILL BE ALONG AND NORTH OF A LINE FROM STERLING CITY TO BROWNWOOD.
AS THE SURFACE TROUGH OF LOW PRESSURE MOVES SOUTHEAST ACROSS WEST
CENTRAL TEXAS LATER TONIGHT...THIS BEST-CHANCE AREA FOR SHOWER AND
THUNDERSTORM DEVELOPMENT WILL SLOWLY MOVE TOWARD THE SOUTHEAST AS
WELL AND DEEPER INTO WEST CENTRAL TEXAS. TIMING OF THIS MOVEMENT
IS SOMEWHAT UNCERTAIN. THUS...STRATUS MAY RETURN TO SOME OF THE
SOUTHEASTERN PORTIONS OF WEST CENTRAL TEXAS...MAINLY THE NORTHWEST
HILL COUNTRY. IF STRATUS DOES EDGE INTO THIS AREA...WATCH FOR MVFR
CEILINGS WITH BASES AROUND 2500 FEET ABOVE GROUND LEVEL. THE
POTENTIAL FOR ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS MUCH OF WEST CENTRAL TEXAS TOMORROW.

23/HUBER

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT TUE JUL 29 2008/

SHORT TERM...

TEMPS ARE MUCH COOLER TODAY COMPARED TO YESTERDAYS HIGHS GENERALLY
IN THE 103 TO 106 RANGE. TEMPS HAVE REBOUNDED NICELY THIS AFTERNOON
TO THE LOW TO MID 90S ACROSS THE BIG COUNTRY FROM THE MORNING
CONVECTION...WITH TEMPS IN THE UPPER 90S FURTHER SOUTH IN THE
AREAS WHERE THE INFLUENCE FROM MORNING PRECIP/CLOUD COVER WAS ONLY
MINIMAL. LOW LEVEL MOISTURE IS MORE PRONOUNCED THIS
AFTERNOON...EVIDENCE OF DEWPOINTS REMAINING IN THE MID 50S TO LOW
60S. WV IMAGERY SHOWS THE DEEP MOISTURE AXIS NOW LOCATED ACROSS
WEST CENTRAL TEXAS...WHICH IS CO-LOCATED WITH A WEAK 500 MB TROUGH
AXIS WHICH EXTENDS FROM CENTRAL KS SW TO THE BIG BEND REGION OF
THE RIO GRANDE ACCORDING TO 12Z SOUNDINGS.

WITH THE LOW AND MID LEVEL MOISTURE IN PLACE...ALONG WITH RESIDUAL
OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION AND LLJ OF 20 TO
20 KTS...DO EXPECT WIDER COVERAGE OF PRECIP OVERNIGHT. HAVE EXPANDED
SLIGHT CHANCE POPS ACROSS ALL OF THE CWFA FOR TONIGHT...WITH CHANCE
POPS ACROSS THE CONCHO VALLEY...BIG COUNTRY...AND HEARTLAND.
OVERNIGHT LOWS TONIGHT WILL LIKELY BE IN THE MID TO UPPER 70S.
AFTERNOON HIGHS WILL BE SIMILAR TO TODAY...WITH UPPER 90S AND A FEW
100 EXPECTED. SOME AREAS MAY BE A FEW DEGREES COOLER IN REGIONS
WHERE PRECIP OCCURS AND CLOUDS PERSIST LONGER.

LONG TERM...

EXPECT THE TAIL END OF THE WEAK TROUGH TO STALL OUT AND BECOME
ORIENTED MORE EAST-WEST ACROSS MUCH OF THE SOUTHERN U.S. INTO TEXAS.
WILL KEEP SLIGHT CHANCE POPS IN THROUGH FRIDAY MORNING WITH THE BEST
RIDGING TAKING PLACE TO THE NORTH AND WEST OF THE CWFA. HAVE KEPT
TEMPS IN THE UPPER 90S TO AROUND 100 FOR AFTERNOON HIGHS SINCE WE
EXPECT ENOUGH TIME FOR RECOVERY FROM THE MORNING CONVECTION.

FOR THE WEEKEND INTO EARLY NEXT WEEK...EXPECT THE UPPER LEVEL RIDGE
TO DEVELOP OVER THE CENTRAL PLAINS BY SATURDAY. THIS WILL ALLOW
TEMPS TO CONTINUE IN THE UPPER 90S AND LOW 100S. NOT EXPECTING TEMPS
AS HIGH AS WE HAVE SEEN THE LAST COUPLE DAYS SINCE THE CENTER OF THE
RIDGE IS FORECAST TO CENTERED FURTHER NORTH...ALLOWING FOR MORE
EASTERLY FLOW ACROSS TEXAS. HAVE ALSO KEPT POPS LOW SINCE THERE ARE
NO SIGNIFICANT DISTURBANCES EXPECTED ACROSS OUR CWFA PAST FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 76  98  76 100  75 /  40  30  20  20  20
SAN ANGELO 	 75  99  74  98  73 /  30  30  20  20  20
JUNCTION 	 73  97  72  96  72 /  20  20  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/HUBER
Hazardous weather outlook, Jul 29, 2:35 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 PM CDT TUE JUL 29 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-300945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
335 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE A
CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGH TONIGHT ACROSS
WEST CENTRAL TEXAS. HOWEVER...ANY STORMS THAT DO DEVELOP SHOULD
REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE A
CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGH WEDNESDAY THOUGH
THURSDAY NIGHT ACROSS PORTIONS OF WEST CENTRAL TEXAS. HOWEVER...ANY
STORMS THAT DO DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

11/KEISER

In the hours before

Special weather statement, Jul 29, 5:34 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
634 PM CDT TUE JUL 29 2008

TXZ065-300030-
COKE TX-
634 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT FOR COKE
COUNTY...

AT 634 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHEAST OF SILVER...OR ABOUT
14 MILES NORTHWEST OF ROBERT LEE...MOVING EAST AT 11 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA BY 705 PM CDT
  SANCO BY 715 PM CDT
  ROBERT LEE BY 730 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 80 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coke

When
July 29, 5:59 PM CST
Where
Coke County, Silver
Measured
1 in hail
Reported by
Public
Coordinates
32.070, -100.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117042.